New Jersey, 2025

Damaging Wind in New Jersey, March 31, 2025

March 31, 2025 · NWS PHI · 1 event in 1 county or zone

An approaching cold front resulted in severe storms across the region in the afternoon and evening of March 31.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front resulted in severe storms across the region in the afternoon and evening of March 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 31, 8:24 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 31, 8:24 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
924 PM EDT Mon Mar 31 2025

.SYNOPSIS...
A cold front will continue to cross the northern Middle
Atlantic region overnight. High pressure returns for Tuesday and
Wednesday. A warm front will lift north of the area on Thursday
before sinking back to our south on Friday. A sequence of lows
and disturbances will ride along this boundary causing unsettled
conditions to occur late in the week through the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
An MCS will continue to slowly propagate toward the coast throw
midnight. Locally damaging winds and a brief tornado remain
possible with this line.

Previous discussion...
Parameters remain favorable for strong to severe thunderstorm
continuing into the mid-evening as the upper level trough is
slated to pivot across the Mid Atlantic and drag a strong cold
front across the region overnight. Locally damaging wind gusts
remain the main severe weather threat, but an isolated tornado
or two cannot be ruled out. A flash flood threat remains too if
the tstms train across the same areas.

The heavy rain and flash flooding threat will be highest
through the evening into the early overnight hours as storms
tend to grow upscale and instability becomes more elevated. A
strengthening low- level jet during the evening and nighttime
hours will support PWAT values surging into the 1.5+ inch range,
near the climatological maximum for this time of year. As a
result, forecast storm total rainfall is generally around 1 to 2
inches across the area with the highest amounts (1.5 to 2
inches) expected to be right over the I-95 urban corridor.
Despite our ongoing drought, this will pose a threat for flash
flooding since rain rates will be high as it will all fall
within just a few hours. Expect the cold front to cross the
urban corridor roughly around 11pm - midnight and then move
offshore near or shortly after 6z. As this is occurring,
guidance continues to support the idea of a wave of low pressure
trying to form along it so this could lead to lingering post
frontal more stratiform type rain lasting into the overnight,
especially for areas near and south/east of the urban corridor.
All precip should be over though by Tuesday morning with sharply
colder temperatures in the front's wake. Expect lows ranging
from the low to mid 30s north to the middle to upper 40s south.

We will still be in a post frontal, cold advection regime for
much of Tuesday with 850 mb temperatures dropping to around -4C
to 2C. This will translate to high temperatures near normal,
mainly in the mid to upper 50s for most areas (cooler in the
higher elevations). Breezy northwest winds around 10-15 mph with
gusts up to 25 mph and sunny skies.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Upper troughing will push offshore by Tuesday night, followed
by zonal flow for Wednesday and upper ridging for Wednesday
night into Thursday. At the surface, cool and dry Canadian high
pressure will build into the region Tuesday night into
Wednesday. A warm front will then lift north through the area
Wednesday night as a strong low passes through the northern
Great Lakes on Thursday.

High pressure will begin shifting east on Tuesday night which
will lead to surface winds becoming more northeasterly. Winds
should remain elevated enough on the outer periphery of the high
around 5- 10 mph, but the usual sheltered spots will likely go
calm and radiate well under mostly clear skies. This is
noteworthy because the Frost/Freeze program begins April 1 for
our Delmarva counties. With the dry airmass in place and a cool
northeast breeze, this should limit/prevent any frost
development despite the low temps in the mid to upper 30s.
Further north, lows will be in the upper 20s to mid 30s, but the
growing season is not active yet in these locations to warrant
any freeze headlines.

For Wednesday, the high will continue to exit and shift off the
coast of New England. Should see mostly clear skies early in
the day, becoming more cloud-filled in the afternoon. Winds will
become southeasterly due to the positioning of the high,
causing a more onshore component. It will also become breezy on
Wednesday with winds increasing to 10-20 mph with gusts locally
up to 30 mph. High temperatures should range from the upper 40s
to upper 50s from north to south.

By Wednesday night and Thursday, we will begin to see
significant changes around the area. A warm front extending
eastward from a strong area of low pressure tracking into the
Great Lakes will surge northward across our area on Wednesday
night. This will result in a ramp up in warm air and moisture
advection to occur. Could see a few warm air advection showers
occur especially north and west of the I- 95 corridor with the
frontal passage, but overall any QPF should be limited. Lows
will be much warmer than the night before with lows in the upper
30s to mid 40s. For Thursday, will have some upper level energy
around off to our north and west, so have kept a chance of
showers and isolated thunderstorms in the forecast continuing
into Thursday. Chances for any severe threat do not appear to be
all that great with better forcing displaced well away from the
area. Despite mostly cloudy to overcast skies around, strong
southerly winds advecting warmer air northward should allow
highs to range from the upper 60s to upper 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Little in the way of changes were made to the long term period
as ridging over the eastern US will be in place late week
through the weekend with an upper level trough moving back into
the region early next week.

Low pressure exits the region Thursday night into the Canadian
Maritimes, with a leftover boundary remaining situated to the
north of our area. The boundary will gradually sink southward
during the day on Friday into Friday night, while remaining well
south of the area through the weekend. Several weak
disturbances will ride along this boundary accompanied with
upper level energy pulses that will occur late week and through
the weekend. This will cause a rather unsettled weather period
to occur late in the week into the weekend where several rounds
of showers are expected.

Given the nature of the pattern, isolated thunderstorms will be
possible for Thursday night, but nothing in terms of severe
weather is expected. A few rumbles of thunder here or there at
most. Heading into Friday through the weekend and into early
next week, the chance for thunderstorms becomes less likely as
the airmass becomes more stable north of the boundary. All in
all, have kept a chance of showers across the entire forecast
area Friday through Monday. Not expecting a washout by any means
as there will be several breaks/lulls in between the rounds of
showers, but long story short, it will be unsettled into early
next week.

In terms of temperatures, another warm day is to occur on
Friday before the boundary passes through the area. Will become
cooler over the weekend into early next week with temperatures
generally +/- 5 degrees compared to normal for early April.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Lower CIGs/VSBYs associated with the showers/tstms
and the approaching front will affect the Delaware Valley
terminals roughly 04Z then move SE for KMIV/KACY a few hours
after that. Winds shift to NW and gust 15 to 25 kts following
the front. A rapid return to VFR shortly after the winds shift.
Medium confid.

Tuesday...Prevailing VFR conditions with breezy NW winds 12 to
16 kts gusting to around 25 kts early, subsiding in the late
afternoon. High confidence.

Outlook...

Tuesday night through Wednesday...VFR. No significant weather
expected.

Wednesday night through Thursday night...Mainly VFR expected
with occasional sub-VFR conditions possible at night. Slight
chance of rain showers and an isolated thunderstorm.

Friday through Saturday...Sub-VFR conditions possible with a
chance for rain showers.

&&

.MARINE...
Small Craft Advisory conditions continuing through Tuesday due
to elevated winds and seas. Tonight, SW winds generally gusting
to 20- 25 knots with seas 4 to 6 feet. Widespread heavy rain and
storms expected tonight. Winds shift to northwest overnight
behind a cold front and will return to gusting around 25 kts
with seas lingering at 4 to 6 feet. Winds and seas will begin to
diminish Tuesday afternoon, falling below advisory criteria
late afternoon.

Outlook...

Tuesday night through Wednesday...SCA conditions may linger
into Tuesday night, but overall no marine headlines expected.
Fair weather.

Wednesday night through Thursday night...SCA conditions
probable due to wind gusts up to 30 kt and seas around 5-7 feet.
Showers and isolated thunderstorms likely.

Friday through Saturday...No marine headlines expected. Periods
of rain showers likely.

&&

.TIDES/COASTAL FLOODING...
The latest TWL fcsts have been issued with no big changes from
earlier. The onshore winds have elevated astronomical tides a
little. The recent New Moon could lead to some some spotty minor
coastal flooding with tonight's high tide, mainly for
Middlesex, Monmouth, Ocean Counties, as well as Delaware Bay and
the tidal Delaware River. However, any impacts are anticipated
to be limited at most, and no advisories are currently
anticipated.

&&

.CLIMATE...
Locally heavy rainfall is forecast across the forecast area today.
Below is a list of the daily precipitation records for March 31st.

Allentown (ABE)       1.80" in 2022
AC Airport (ACY)      1.46" in 2017
AC Marina (55N)       1.22" in 1958
Georgetown (GED)      1.70" in 2002
Mount Pocono (MPO)    1.41" in 2022
Philadelphia (PHL)    1.57" in 1980
Reading (RDG)         1.50" in 1934
Trenton (TTN)         1.48" in 1997
Wilmington (ILG)      1.75" in 2017

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 1 PM EDT Tuesday for ANZ430-431.
     Small Craft Advisory until 6 PM EDT Tuesday for ANZ450>455.

&&

SYNOPSIS...DeSilva/Staarmann
NEAR TERM...MJL/Staarmann
SHORT TERM...DeSilva/Staarmann
LONG TERM...DeSilva/Staarmann
AVIATION...DeSilva/MJL/Staarmann
MARINE...DeSilva/MJL
TIDES/COASTAL FLOODING...Staarmann
CLIMATE...Staarmann

In the hours before

Local storm report, Mar 31, 6:26 PM EST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
726 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Dmg     2 NNW Exeter Twp        40.35N 75.85W
03/31/2025                   Berks              PA   911 Call Center

            Trees down. Time estimated from radar.

&&

NG
Special weather statement, Mar 31, 7:34 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
834 PM EDT Mon Mar 31 2025

NJZ008-010-012-013-015>019-010300-
Morris-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-
Including the cities of Morristown, Somerville, New Brunswick,
Freehold, Trenton, Pennsville, Glassboro, Camden, Cherry Hill,
Moorestown, and Mount Holly
834 PM EDT Mon Mar 31 2025

...HEAVY RAIN EXPECTED OVER THE NEXT FEW HOURS...

A line of heavy showers and thunderstorms is pushing eastward.
Rainfall rates around an inch per hour are being observed with
this line, which could lead to minor flooding, primarily in poor
drainage and urban areas.

Be cautious on roadways this evening as some ponding is likely.

Hoeflich
Local storm report, Mar 31, 7:49 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
849 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     Tstm Wnd Gst     Northeast Philadelphia  40.08N 75.01W
03/31/2025  M58 MPH          Philadelphia       PA   ASOS

&&

NG
Local storm report, Mar 31, 8:06 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
906 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Dmg     1 NNW Toughkenamon      39.85N 75.77W
03/31/2025                   Chester            PA   Law Enforcement

            Large tree down blocking a ramp at US 1
            Southbound and Newark Road. Time estimated
            from radar.

&&

Hoeflich
Local storm report, Mar 31, 8:33 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
933 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Dmg     Clayton                 39.22N 75.67W
03/31/2025                   Kent               DE   911 Call Center

            Wires down.

&&

NG
Local storm report, Mar 31, 8:34 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
934 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Tstm Wnd Gst     1 N Smyrna              39.32N 75.61W
03/31/2025  M59 MPH          New Castle         DE   Mesonet

            Smyrna WxFlow site.

&&

Hoeflich

The radar

The Dover AFB radar (KDOX), 63 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
March 31, 8:42 PM EST
Where
Cumberland County, 1.74 mi WSW of Fairton
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.370, -75.250

Multiple wires blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248281.